Pfizer's Chantix Warning: Hazardous To Mental Health?
This doesn't come as any big surprise, but Pfizerannounced this morning that it is putting a warning--and that's the company's word--on the label of its stop-smoking pill Chantix. It says people taking the drug should be watched for "serious neuropsychiatric symptoms, including changes in behavior, agitation, depressed mood, suicidal ideation and suicidal behavior."
But PFE is quick to point out that, "A causal relationship between CHANTIX and these reported symptoms has not been established. In some reports, however, an association could not be excluded." You can read the full press release here.
As I blogged earlier this week, Chantix is a growth driver at Pfizer. The world's biggest drug company reports earnings next Wednesday morning with a conference call at noon EST.
Look in the earnings press release to see what happened to Chantix sales in the fourth quarter when the reports of psychiatric side effects from Chantix reached critical mass. An analyst says since the first of the year, though, Chantix prescriptions appear to have rebounded to earlier levels, but it's too early to tell if that's a New Year's resolution effect.
While the formal warning is not unexpected, a side effect issue with a successful new drug is not what the doctor ordered for the pipeline- and shareholder-value-challenged PFE.
The question is whether smokers' desire to quit will outweigh their fear of serious psychiatric side effects.
Pfizer says more than four million people in the U.S. have gotten a prescription for Chantix since it came to market in May 2006.
Questions? Comments? Pharma@cnbc.com